Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 190, NWS Mobile, AL

June 3, 2003Greene County, Mississippi; Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 3, 2003, 3:40 PM CDT for Greene County, Mississippi; Mobile County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 3:40 PM CDT (20:40 UTC)
Expired
Jun 3, 2003, 4:30 PM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Mobile County, AL, Greene County, MS

The radar

The Mobile radar (KMOB), 51 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 032040
SVRMOB
ALC097-MSC041-032130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
340 PM CDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN SOUTHEAST MISSISSIPPI
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 430 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF LEAKESVILLE...MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PISGAH...ROUNSAVILLE BY 345 PM CDT
  EARLVILLE BY 405 PM CDT
  GULFCREST BY 430 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3124 8857 3109 8868 3092 8827 3098 8819

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:30 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 3, 2:30 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT TUE JUN 3 2003

AND THE DANCE CONTINUES...WITH CURRENT PACKAGE DEALING WITH A
COMBINATION OF CARIBBEAN AND EASTERN TROPICAL PACIFIC UPPER LEVEL
HIGH PRESSURE SYSTEMS...AND AN ACTIVE UPPER PATTERN OVER THE
NORTHERN HALF OF THE CONUS. CURRENTLY...LAST NIGHTS OUTFLOW DRIVEN
STORMS HAVE PASSED TO OUR SOUTH/EAST...WITH SCATTERED RE-DEVELOPMENT
BEHIND THIS ACTIVITY...BUT AHEAD OF SURFACE FRONT STRETCHING ALONG
THE NATCHEZ TRACE. REASON FOR ACTIVE NORTHERN HALF OF THE CONUS IS A
SERIES OF CLOSED SYSTEMS...WITH FIRST OVER EASTERN CA...SECOND OVER
THE GREAT LAKES REGION...AND THIRD OVER SOUTHWESTERN CA. SEVERAL
SIGNIFICANT SHORTWAVES ARE RIDING THE FLOW IN BETWEEN...WITH ONE
CURRENTLY OVER SWINGING EAST OF THE FA...AND ANOTHER OVER THE
NORTHERN PLAINS. AIRMASS IS PRETTY MOIST OVER THE LOWER MISSISSIPPI
RIVER VALLEY...WITH PRECIP H20 LEVELS RANGING FROM 1.5 OVER
NORTHWESTERN MS TO NEAR 1.9 RUNNING IN A BAND FROM KPQL TO KBNA.

.IN THE SHORT TERM...ETA/GFS/NGM ADVERTISING FRONT OVER MS MOVING
SOUTHEAST OVER THE NEXT 24-48HRS...WITH GFS PUSHING THE FRONT
FASTEST(THROUGH THE FA INTO COASTAL WATERS BY EARLY WEDNESDAY
MORNING). ETA/NGM LESS ENTHUSIASTIC WITH THE PUSH...LAYING THE FRONT
UP ALONG THE GULF COAST BY WEDNESDAY AFTERNOON. GFS IS TRYING TO
SPIN UP A SYSTEM OVER THE CENTRAL GULF...DRAWING THE FRONT FARTHER
SOUTH...WHICH ETA/NGM DO NOT. AM LEANING TOWARD THE ETAS TAKE ON
THINGS AT THIS POINT...WITH SOME TWEAKING HERE AND THERE.

.IN THE EXTENDED...MEDIUM RANGE MODELS ADVERTISING NORTHERN PLAINS
SYSTEM MOVING INTO THE LOWER MISSISSIPPI RIVER VALLEY THIS WEEKEND.
OPERATIONAL GFS SWINGS THIS SYSTEM A BIT FARTHER SOUTH THAN THE
OTHER MODELS. THIS RESULTS IN A SLIGHTLY COOLER AND WETTER SCENARIO
THIS WEEKEND THAN EVEN THE GFS ENSEMBLE MEAN IS PREDICTING. AT THIS
POINT...AM GOING TO GO THE SAFE ROUTE AND CONSENSUS...LEANING
TOWARD THE GFS ENSEMBLES.

.MARINE...A LIGHT TO MODERATE ONSHORE FLOW WILL CONTINUE THROUGH THE
PERIOD. EXPECT SURFACE FRONT TO REMAIN GENERALLY NORTH OF THE
COASTAL WATERS.

.FIRE...NO CONCERNS AT THIS TIME.

16/10
MILLER/MANISCALCO

PRELIMINARY TEMPS / POPS...
MOB 071/088 070/087 070 33332
PNS 074/088 072/087 073 33332
DTS 076/085 075/086 075 43332
GZH 069/087 065/088 064 33222
2R0 067/087 066/086 066 22222
61A 067/086 065/088 065 33222

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jun 3, 5:45 AM CDT, 9 hours 55 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD RIP CURRENT
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT TUE JUN 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. HEAVY
RAINFALL WILL BE THE PRIMARY THREAT FROM THESE STORMS...BUT SHOULD
NOT RESULT IN FLASH FLOODING. NO SEVERE WEATHER IS EXPECTED.

MODERATE ONSHORE FLOW ALONG WITH A HIGH TIDE RANGE WILL RESULT IN A
MODERATE RISK OF RIP CURRENTS TODAY ALONG THE BEACHES FROM DAUPHIN
ISLAND TO DESTIN.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD NOT BE
REQUIRED OVER THE NEXT 24 HOURS.

In the hours before

Special weather statement, Jun 3, 1:11 PM CDT, 2 hours 29 minutes before
ALZ051>055-MSZ067-075-076-031915-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
111 PM CDT TUE JUN 3 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN INTERIOR SOUTHWEST ALABAMA...WASHINGTON...MONROE...CLARKE...
WILCOX...AND CHOCTAW UNTIL 215 PM CDT...

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTHEAST MISSISSIPPI...PERRY...GREENE AND WAYNE COUNTIES UNTIL
215 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 6 MILES WEST OF CATHERINE TO 5 MILES SOUTH OF
EUCUTTA...MOVING SOUTHEAST AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...TOXEY...WIMBLY...
PARAGON...CATHERINE...GASTONBURG...WOODS BLUFF AND LAMISON THROUGH
215 PM CDT. AHEAD OF THIS LINE...ISOLATED THUNDERSTORMS WILL CONTINUE
TO DEVELOP AND IMPACT THE ADVISORY AREA.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

/10
Special weather statement, Jun 3, 2:19 PM CDT, 1 hour 21 minutes before
ALZ051>055-MSZ067-075-076-032030-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
219 PM CDT TUE JUN 3 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN INTERIOR SOUTHWEST ALABAMA UNTIL 330 PM CDT...WASHINGTON...
MONROE...CLARKE...WILCOX...CHOCTAW...

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTHEAST MISSSISSIPPI UNTIL 330 PM CDT...PERRY...GREENE AND
WAYNE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
THUNDERSTORMS FROM 2 MILES WEST OF CANTON BEND TO NEAR RICHTON...
MOVING SOUTHEAST AT 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
SERVICE...BOYKIN...WINGATE...HINTONVILLE...SAND HILL...FERGUSON...
CAMDEN AND KITTRELL THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Jun 3, 3:30 PM CDT, 10 minutes before
ALZ051>058-061-062-MSZ067-076-078-079-032145-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT TUE JUN 3 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTHWEST ALABAMA UNTIL 445 PM CDT...MOBILE...BALDWIN...
WASHINGTON...CHOCTAW...CONECUH...MONROE...BUTLER...CLARKE...
CRENSHAW...AND WILCOX...

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN SOUTHEAST MISSISSIPPI UNTIL 445 PM CDT...GEORGE...STONE...GREENE...
AND WAYNE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO LINES OF
THUNDERSTORMS. THE FIRST FROM 6 MILES NORTH OF MONTERY TO 4 MILES WEST OF
BEATRICE...MOVING SOUTHEAST AT 20 MPH. THE SECOND LINE WAS MOVING
SOUTHEAST INTO WAYNE AND CHOCTAW COUNTIES.

THE FIRST LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...
TURKESTAN...TOPTON...LUCEDALE...BEATRICE...EVANSTON...TURNBULL...
BASIN AND TUNNEL SPRINGS THROUGH 445 PM CDT.

THE SECOND LINE WILL AFFECT AREAS FROM WAYNESBORO TO BOLINGER THROUGH
445 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:38 PM CDTSevere Thunderstorm WarningMOBGreene37 min
Jun 3, 1:30 AM CDTSpecial Marine WarningMOB2 hr
Jun 3, 1:30 AM CDTSpecial Marine WarningMOB2 hr
Jun 3, 3:52 PM CDTSevere Thunderstorm WarningMOBWashington23 min
Jun 3, 3:57 PM CDTSevere Thunderstorm WarningMOBButler33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.